Washington, 2022

Heavy Snow in Washington, April 12, 2022

April 12, 2022 · NWS OTX · 3 events in 3 counties and zones

Heavy snow showers moved the East slopes of the North Cascades overnight on April 11 and into the morning of April 12. 5 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow showers moved the East slopes of the North Cascades overnight on April 11 and into the morning of April 12. The reports of snow ranged between 4 to 9.5 inches. The higher amounts were near the Lake Wenatchee area. Snow showers also impacted Southeast WA and brought travel impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 11, 8:58 PM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 11, 8:58 PM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
958 PM PDT Mon Apr 11 2022

.SYNOPSIS...
A cold upper level weather system will remain parked over the
Inland Northwest this week. Blustery northeast winds will ease by
Tuesday. Cold temperatures will result in snow accumulations on
grassy surface at times. Mountain passes may be impacted by winter
travel conditions. Anticipate widespread below freezing overnight
temperatures.

&&

.DISCUSSION...

Update: Ended wind advisories as winds have subsided. Small
circulation slowly moving away to the southeast and the bands of
snow rotating around in it in some portions are showing a tendency
to weaken as well. /Pelatti

&&

.AVIATION...
06z TAFs: Small circulation to slowly move away to the southeast
and the bands of snow rotating around with it are showing
weakening tendencies, there TAFS such as KPUW and KLWS will show
improvement and a trend away from spotty IFR/MVFR due to snow to
more VFR conditions however overcast ceilings of mid cloud will
linger thru the aviation period. Remaining locations will show a
tendency to VFR conditions while maintaining overcast ceilings.
Winds will still prefer to be breezy and gusty from the northeast
until the small circulation moves away tomorrow. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  40  25  44  22  43 /  20  10   0  10  10  20
Coeur d'Alene  27  39  24  43  20  44 /  20  10   0   0  10  20
Pullman        25  37  22  40  21  41 /  90  40  10  10  10  30
Lewiston       31  43  26  45  26  45 /  80  50  10  10  10  30
Colville       25  42  24  45  21  45 /   0  10   0   0   0  10
Sandpoint      27  38  23  40  20  42 /  10  10   0   0  10  20
Kellogg        24  35  22  39  20  41 /  20  10   0  10  10  30
Moses Lake     29  45  29  49  28  49 /   0  10  10  10  10  30
Wenatchee      29  43  28  44  29  45 /  10  20  20  20  10  30
Omak           28  44  29  47  26  49 /   0  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 3 AM PDT Tuesday for Central
     Panhandle Mountains.

     Winter Storm Warning until 11 AM PDT Tuesday for Lewis and
     Southern Nez Perce Counties.

WA...Winter Weather Advisory until 11 AM PDT Tuesday for Northeast
     Blue Mountains.

&&
Hazardous weather outlook, Apr 11, 3:54 AM PST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
454 AM PDT Mon Apr 11 2022

WAZ047-048-121200-
Central Chelan County-Western Chelan County-
454 AM PDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Gusty northeast winds along with snowfall this morning will
result in hazardous travel across US 2 Stevens Pass and US 97
Blewett Pass through this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Continued breezy northeast winds on Tuesday.

IDZ001-002-004-026-WAZ032-034>038-041-043-044-049-121200-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Lewiston Area-Lower Garfield and Asotin Counties-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-Western Okanogan County-
454 AM PDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Gusty northeast winds today with gusts up to 45-50 mph may result
in downed trees and isolated power outages. Otherwise no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Continued breezy northeast winds on Tuesday.

IDZ003-027-WAZ031-033-121200-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Washington Palouse-
454 AM PDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

There will be gusty northeast winds through this afternoon. In
addition, expect 1 to 3 inches of snow this evening which may
result in slippery travel along low traveled roads.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Continued breezy northeast winds on Tuesday.

In the hours before

Local storm report, Apr 11, 7:51 PM PST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
851 PM PDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     SNOW             PULLMAN                 46.72N 117.17W
04/11/2022  M2.3 INCH        WHITMAN            WA   TRAINED SPOTTER

            SNOW OCCURRED OFF AND ON MUCH OF THE DAY BUT
            DID NOT ACCUMULATE EFFICIENTLY UNTIL ABOUT 5
            PM. SPOTTER WHITMAN 65.

&&

GK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Central Chelan County

When
April 12, 12:00 AM PST to 10:26 AM PST
Where
Central Chelan County forecast zone
Reported by
Trained Spotter
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Spotter recorded a snow measurement of 9.5 inches. Several other reports measured in the 6 to 9 inch range.

Heavy Snow, Lower Garfield & Asotin

When
April 12, 12:00 AM PST to 7:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
CoCoRaHS
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Observed recorded 4.5 inches of snow at 631LST.

Heavy Snow, Western Chelan County

When
April 12, 1:00 AM PST to 8:00 AM PST
Where
Western Chelan County forecast zone
Reported by
Public
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Social media recorded snow amounts around 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025571, 1025574, 1025563.